Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Lincoln, IL

June 14, 2018Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2018, 1:51 PM CDT for Schuyler County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 1:51 PM CDT (18:51 UTC)
Expired
Jun 14, 2018, 2:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KILX 141851
SVRILX
ILC169-141930-
/O.NEW.KILX.SV.W.0084.180614T1851Z-180614T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
151 PM CDT THU JUN 14 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Schuyler County in west central Illinois...

* Until 230 PM CDT

* At 151 PM CDT, a severe thunderstorm was located near Augusta, or
  17 miles southeast of Carthage, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
  Weinberg King State Park and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9091 4027 9045 4019 9045 4018 9020
      4016 9020 4015 9022 4016 9026 4012 9037
      4008 9039 4006 9043 4002 9044 4011 9071
      4015 9092
TIME...MOT...LOC 1851Z 287DEG 28KT 4025 9089 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
892 
WWUS53 KILX 141918
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
218 PM CDT THU JUN 14 2018

ILC169-141930-
/O.CON.KILX.SV.W.0084.000000T0000Z-180614T1930Z/
Schuyler-
218 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SCHUYLER COUNTY...

At 217 PM CDT, a severe thunderstorm was located near Littleton, or
near Rushville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
Weinberg King State Park and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4028 9091 4027 9045 4019 9045 4018 9020
      4016 9020 4015 9022 4016 9026 4012 9037
      4008 9039 4006 9043 4002 9044 4011 9071
      4015 9092
TIME...MOT...LOC 1917Z 286DEG 30KT 4019 9061 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
044 
WWUS53 KILX 141931
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
231 PM CDT THU JUN 14 2018

ILC169-141940-
/O.EXP.KILX.SV.W.0084.000000T0000Z-180614T1930Z/
Schuyler-
231 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLER COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4028 9091 4027 9045 4019 9045 4018 9020
      4016 9020 4015 9022 4016 9026 4012 9037
      4008 9039 4006 9043 4002 9044 4011 9071
      4015 9092
TIME...MOT...LOC 1930Z 287DEG 28KT 4016 9049 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:08 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 14, 1:08 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
108 PM CDT Thu Jun 14 2018

.UPDATE...
Issued at 1114 AM CDT Thu Jun 14 2018

Main short-term forecast concern today is the evolution/track of
an ongoing MCS currently across Iowa. Latest satellite/radar
mosaic shows the strongest convection within the complex dropping
southward through central Iowa...while the stratiform rain shield
slowly shifts eastward. No model has a good handle on this system,
with several CAMs showing it completely dissipating before
reaching the NW KILX CWA. Meanwhile, other models suggest it will
spill into the Illinois River Valley early this afternoon in a
weakening state...with additional scattered development further
south into east-central Missouri ahead of a slowly approaching
warm front. At this point, will continue to feature low chance
PoPs along/west of the Illinois River this afternoon as the system
tries to push eastward into the drier airmass in place across
Illinois. Will keep an eye on satellite trends across Missouri
over the next few hours to see if convection fires there as shown
by the HRW NSSL. If it does, may need to increase PoPs further
east toward I-55 for late this afternoon into the evening. Aside
from the rain chance across the far west, partly to mostly sunny
skies will prevail elsewhere around central and southeast Illinois
with high temperatures topping out in the middle 80s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Thu Jun 14 2018

Isolated very light showers/sprinkles were over northern CWA with
high cloud bases above 12k ft. Two developing small MCS's were
over central and nw IA with thunderstorms caused by an upper level
disturbance riding overtop of subtropical 500 mb ridge over the
central and southern plains. Isolated thunderstorms were also in
southeast IA and far northeast MO drifting ESE toward MS river
valley of west central IL early this morning. CAM models continue
to weaken isolated convection over northern/nw CWA during today as
they move into a drier/more stable airmass with dewpoints in the
mid 50s to lower 60s. Patchy fog early this morning is south of
CWA were more humid airmass is. Highs generally in the mid 80s
today with partly to mostly sunny skies and limited cumulus cloud
formation due to drier low levels of atmosphere.

Isolated to scattered convection to possibly affect central and
northern CWA along and north of I-70 overnight into Fri morning,
due to another short wave ridging overtop of upper level ridge and
tracking into central IL by 12Z/Fri. Highest pops are 50% over
northern CWA overnight. Lows overnight in the mid 60s eastern IL
and upper 60s western half of CWA with west central IL/MS river
valley near 70F.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 345 AM CDT Thu Jun 14 2018

A heat wave still expected over IL from Friday through at least
Monday as strong upper level ridge builds into IL with 591-592 dm
500 mb heights over CWA from Sat afternoon thru Monday morning.
Highs in the upper 80s/lower 90s on Friday and getting more humid
as dewpoints rise into the lower 70s by Friday afternoon, giving
afternoon heat indices peaking at 95-100F, warmest from Lincoln
west.

Hot and humid conditions build over this fathers day weekend with
highs mostly in the mid 90s and afternoon heat indices peaking
from 100-106F. This will be approaching heat advisory criteria of
105F, especially from Lincoln sw. Continued a dry forecast this
weekend due to strong upper level ridge, but can not rule out a
stray/isolated thunderstorm during peak heating, but 10% or less
chance.

Another hot and humid day Monday with highs of 90-95F and
afternoon heat indices peaking from 99-104F. Isolated
thunderstorms possible during mid/late Monday afternoon into
Monday evening along and west of I-55 due to a weak ripple/short
wave moving over top of upper level ridge. ECMWF and GEM model
continues to keep our area dry on Monday while GFS appears too wet
Monday afternoon north of I-70. Have isolated to scattered showers
and thunderstorms possible from Tue afternoon thru Wed with best
chances during the afternoon hours. A weak tropical system moving
over western Gulf of Mexico on Sunday is bringing some moisture
into part of area Tue/Wed to support this convection chance. Highs
Tue 85-90 and in the mid to upper 80s Wed and staying humid.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 107 PM CDT Thu Jun 14 2018

Convective complex that developed across northern Iowa last night
has begun to accelerate southeastward early this afternoon...with
latest radar imagery showing it about to cross the Mississippi
River into west-central Illinois. Models continue to struggle with
this system, with some solutions suggesting it will largely
dissipate as it enters the western KILX CWA over the next few
hours. Based on radar trends, have added predominant rain showers
with VCTS at both KPIA and KSPI after 20/21z. Think the system
will indeed eventually lose steam as it pushes further eastward
into the more unfavorable environment across Illinois. Once this
system dissipates late this afternoon/early this evening...a
period of dry weather will be on tap until later tonight when
scattered thunderstorms develop along an advancing warm front.
Given uncertainties concerning exact areal coverage of convection,
have only included VCTS at the TAF sites after the 08-10z time
frame.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...07
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, Jun 14, 11:50 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1150 AM CDT Thu Jun 14 2018

ILZ027>031-036-037-151700-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1150 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated thunderstorm is possible this afternoon, with
additional chances after midnight tonight. Any storms will not be
severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances linger into Friday, but these are also not
expected to be severe.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking over 100 degrees from Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-040>057-061>063-066>068-071>073-151700-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-
Scott-Shelby-Vermilion-
1150 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance for thunderstorms after midnight tonight.
Any storms will not be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances linger into Friday, but these are also not
expected to be severe.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking over 100 degrees from Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Special weather statement, Jun 14, 1:42 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
142 PM CDT THU JUN 14 2018

ILZ040-041-047-141930-
Mason-Schuyler-Cass-
142 PM CDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 230 PM
CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 12 miles southeast of Carthage, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rushville, Littleton, Browning, Frederick, Huntsville, Camden,
Ripley, Weinberg King State Park and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4027 9045 4019 9045 4019 9027 4017 9024
      4010 9036 3999 9049 3998 9060 4002 9062
      4003 9061 4002 9063 4004 9067 4008 9067
      4011 9071 4011 9091 4028 9091
TIME...MOT...LOC 1842Z 285DEG 39KT 4028 9097

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:42 PM CDTSpecial Weather StatementILXSchuyler48 min
Jun 14, 1:59 PM CDTSpecial Weather StatementILXFulton46 min
Jun 14, 2:15 PM CDTSevere Thunderstorm WarningILXFulton26 min
Jun 14, 2:39 PM CDTSpecial Weather StatementILXScott51 min
Jun 14, 3:09 PM CDTSpecial Weather StatementILXMorgan, Sangamon51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.